MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET
Catalog Number 12320
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Bradycardia (1751); Low Oxygen Saturation (2477); Lethargy (2560); Insufficient Information (4580); Sleepiness/Drowsiness/Somnolence (4850)
Date of Event 01/30/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that a patient for a white blood cell depletion (wbcd) procedure on spectra opta patient passed away.Patient information and details of the death are unknown at this time.This report is being filed due to patient death, although per current information there is no detectable malfunction with the terumo bct device or allegation of a malfunction.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
Investigation: lot number, manufacture and expiry date are not available at this time.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that a patient for a white blood cell depletion (wbcd) procedure on spectra opta patient passed away.Per the physician, before the procedure began hematology oncology was consulted who recommended continuing hydroxyurea and starting leukopheresis due to concern for leukostasis, given the extent of his leukocytosis.Prophylaxis medications were continued, with the addition of micafungin.Hydration was also continued to help treat tumor lysis syndrome (tls), with a fluid bolus and lasix challenge being done, but this reportedly failed.The failed lasix challenge led to a nephrology consultation, who agreed to proceed with hemodialysis after leukopheresis was completed.The patient was reported to have a hemodialysis (hd) catheter placed around 2pm in preparation for leukopheresis and hemodialysis.Leukopheresis was then initiated and had been running for approximately an hour when around 7:00 pm, a code blue was called for bradycardia.The physician stated that the patient became increasingly somnolent, difficult to rouse and had progressive desaturate and the decision was made to intubate.Additionally, the patient appeared to have grade iib-iii airway, with some oral secretions that required repeated suctioning.The physician reported that intubation was unsuccessful and gastric contents noted in tube/bag.Patient coded for approximately 40-50 min starting around 7:08 pm.Several rounds of epi, sodium bicarbonate, and compressions were done without return of spontaneous circulation (rosc) and efforts were discontinued.The attending physician¿s opinion on cause of death is respiratory arrest and due to patient's disease state.This report is being filed due to patient death, although per current information there is no detectable malfunction with the terumo bct device or allegation of a malfunction.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.1, a.2, a.3a, a.4, b.5, b.6., b.7, h.6 and h.11.Also, corrections in b.3.Investigation: the customer did not respond to any of the requests including lot number, the date the patient passed away, autopsy report, etc.The customer did not respond to requests for lot number.Therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.A disposable complaint history search could not be performed since the customer failed to respond to requests for disposable lot number.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that a patient for a white blood cell depletion (wbcd) procedure on spectra opta patient passed away.Per the physician, before the procedure began hematology oncology was consulted who recommended continuing hydroxyurea and starting leukopheresis due to concern for leukostasis, given the extent of his leukocytosis.Prophylaxis medications were continued, with the addition of micafungin.Hydration was also continued to help treat tumor lysis syndrome (tls), with a fluid bolus and lasix challenge being done, but this reportedly failed.The failed lasix challenge led to a nephrology consultation, who agreed to proceed with hemodialysis after leukopheresis was completed.The patient was reported to have a hemodialysis (hd) catheter placed around 2pm in preparation for leukopheresis and hemodialysis.Leukopheresis was then initiated and had been running for approximately an hour when around 7:00 pm, a code blue was called for bradycardia.The physician stated that the patient became increasingly somnolent, difficult to rouse and had progressive desaturate and the decision was made to intubate.Additionally, the patient appeared to have grade iib-iii airway, with some oral secretions that required repeated suctioning.The physician reported that intubation was unsuccessful and gastric contents noted in tube/bag.Patient coded for approximately 40-50 min starting around 7:08 pm.Several rounds of epi, sodium bicarbonate, and compressions were done without return of spontaneous circulation (rosc) and efforts were discontinued.The attending physician¿s opinion on cause of death is respiratory arrest and due to patient's disease state.This report is being filed due to a patient death, although there is no detectable malfunction with the terumo bct device or allegation of a malfunction.The death is being reported as a cause of patient disease state, this report is to notify of medical intervention.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
Correction in h.1.Investigation: the customer did not respond to any of the requests including lot number, the date the patient passed away, autopsy report, etc.The customer did not respond to requests for lot number.Therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.A disposable complaint history search could not be performed since the customer failed to respond to requests for disposable lot number.A machine checkout was completed on (b)(6) 2025.An auto test and aims test were performed and both passed with no issues.Investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, h.6 and h.11.Investigation: the customer did not respond to any of the requests including lot number, the date the patient passed away, autopsy report, etc.The customer did not respond to requests for lot number.Therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.A disposable complaint history search could not be performed since the customer failed to respond to requests for disposable lot number.A machine checkout was completed on (b)(6) 2025.An auto test and aims test were performed and both passed with no issues.Per terumo bct internal medical review there was no indication the device caused or contributed to the event.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that a patient for a white blood cell depletion (wbcd) procedure on spectra opta patient passed away.Per the physician, before the procedure began hematology oncology was consulted who recommended continuing hydroxyurea and starting leukopheresis due to concern for leukostasis, given the extent of his leukocytosis.Prophylaxis medications were continued, with the addition of micafungin.Hydration was also continued to help treat tumor lysis syndrome (tls), with a fluid bolus and lasix challenge being done, but this reportedly failed.The failed lasix challenge led to a nephrology consultation, who agreed to proceed with hemodialysis after leukopheresis was completed.The patient was reported to have a hemodialysis (hd) catheter placed around 2pm in preparation for leukopheresis and hemodialysis.Leukopheresis was then initiated and had been running for approximately an hour when around 7:00 pm, a code blue was called for bradycardia.The physician stated that the patient became increasingly somnolent, difficult to rouse and had progressive desaturate and the decision was made to intubate.Additionally, the patient appeared to have grade iib-iii airway, with some oral secretions that required repeated suctioning.The physician reported that intubation was unsuccessful and gastric contents noted in tube/bag.Patient coded for approximately 40-50 min starting around 7:08 pm.Several rounds of epi, sodium bicarbonate, and compressions were done without return of spontaneous circulation (rosc) and efforts were discontinued.Ct brain and cxr done during admission and were unremarkable except for streaky retrocardiac opacities with atelectasis, with possible r pleural effusion.Ekg noted sinus tach with qtc 539, and occasional pvcs.Patient received several units of platelets and fresh frozen plasma (ffp).Heme-onc was consulted who recommended continuing hydroxyurea, starting leukopheresis due to concern for leukostasis given the extent of his leukocytosis.Future plans included use of decadron after leukopheresis and treatment of hep b with entecavir.Prophylaxis meds were continued, with the addition of micafungin.Hydration was continued to help treat tls, with a fluid bolus and lasix challenge being done (but this failed).This led to nephrology being consulted, who agreed to do hemodialysis after leukopheresis was completed.Echo was done which showed normal lv size, systolic function, wallmotion; normal rv function, mild aortic stenosis, but was unable to evaluate for assessment of pulmonary pressures.Patient had a hd catheter placed around 2pm in preparation for leukopheresis and hemodialysis.The attending physician¿s opinion on cause of death is respiratory arrest and due to patient's disease state.This report is being filed due to a patient death, although there is no detectable malfunction with the terumo bct device or allegation of a malfunction.The death is being reported as a cause of patient disease state, this report is to notify of medical intervention.The collection set is not available for return because it was discarded by the customer.
 
Event or Problem Description
The customer reported that a patient for a white blood cell depletion (wbcd) procedure on spectra opta patient passed away.Per the physician, before the procedure began hematology oncology was consulted who recommended continuing hydroxyurea and starting leukopheresis due to concern for leukostasis, given the extent of his leukocytosis.Prophylaxis medications were continued, with the addition of micafungin.Hydration was also continued to help treat tumor lysis syndrome (tls), with a fluid bolus and lasix challenge being done, but this reportedly failed.The failed lasix challenge led to a nephrology consultation, who agreed to proceed with hemodialysis after leukopheresis was completed.The patient was reported to have a hemodialysis (hd) catheter placed around 2 pm in preparation for leukopheresis and hemodialysis.Leukopheresis was then initiated and had been running for approximately an hour when around 7:00 pm, a code blue was called for bradycardia.The physician stated that the patient became increasingly somnolent, difficult to rouse and had progressive desaturate and the decision was made to intubate.Additionally, the patient appeared to have grade iib-iii airway, with some oral secretions that required repeated suctioning.The physician reported that intubation was unsuccessful and gastric contents noted in tube/bag.Patient coded for approximately 40-50 min starting around 7:08 pm.Several rounds of epi, sodium bicarbonate, and compressions were done without return of spontaneous circulation (rosc) and efforts were discontinued.Ct brain and cxr done during admission and were unremarkable except for streaky retrocardiac opacities with atelectasis, with possible r pleural effusion.Ekg noted sinus tach with qtc 539, and occasional pvcs.Patient received several units of platelets and fresh frozen plasma (ffp).Heme-onc was consulted who recommended continuing hydroxyurea, starting leukopheresis due to concern for leukostasis given the extent of his leukocytosis.Future plans included use of decadron after leukopheresis and treatment of hep b with entecavir.Prophylaxis meds were continued, with the addition of micafungin.Hydration was continued to help treat tls, with a fluid bolus and lasix challenge being done (but this failed).This led to nephrology being consulted, who agreed to do hemodialysis after leukopheresis was completed.Echo was done which showed normal lv size, systolic function, wall motion; normal rv function, mild aortic stenosis, but was unable to evaluate for assessment of pulmonary pressures.Patient had a hd catheter placed around 2 pm in preparation for leukopheresis and hemodialysis.The attending physician¿s opinion on cause of death is respiratory arrest and due to patient's disease state.This report is being filed due to a patient death, although there is no detectable malfunction with the terumo bct device or allegation of a malfunction.The death is being reported as a cause of patient disease state, this report is to notify of medical intervention.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: the customer did not respond to any of the requests including lot number, the date the patient passed away, autopsy report, etc.The customer did not respond to requests for lot number.Therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.A disposable complaint history search could not be performed since the customer failed to respond to requests for disposable lot number.A machine checkout was completed on (b)(6) 2025.An auto test and aims test were performed and both passed with no issues.Per terumo bct internal medical review there was no indication the device caused or contributed to the event.Root cause: based on the available information, a definitive root cause for the patient death was confirmed by the reporting physician as respiratory arrest due to the patient's underlying disease state.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA IDL SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key21619646
Report Number1722028-2025-00060
Device Sequence Number8536206
Product Code LKN
UDI-Device Identifier05020583123205
UDI-Public05020583123205
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number12320
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2025
Supplement Date Received by Manufacturer04/08/2025
04/16/2025
05/06/2025
06/11/2025
Initial Report FDA Received Date03/17/2025
Supplement Report FDA Received Date04/08/2025
04/30/2025
05/22/2025
06/11/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age62 YR
Patient SexMale
Patient Weight90 KG